Tennessee, 2012

Damaging Winds in Tennessee, July 5, 2012

July 5, 2012 · NWS MRX · 37 events in 22 counties and zones

Organized convection developed over the Southern Appalachian region in the presence of a very moist and unstable air mass. Relatively strong winds through a deep portion of the atmosphere helped to produce an extensive outflow boundary resulting in numerous downed trees and significant structural damage to homes and businesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
9
Property damage
$2.0 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Organized convection developed over the Southern Appalachian region in the presence of a very moist and unstable air mass. Relatively strong winds through a deep portion of the atmosphere helped to produce an extensive outflow boundary resulting in numerous downed trees and significant structural damage to homes and businesses. The powerful thunderstorm complex resulted in four fatalities and 9 injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 12:15 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 5, 12:15 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT THU JUL 5 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A HOT...HUMID...AND STAGNANT AIR MASS OVER THE
REGION...WITH A VERY UNSTABLE AIR MASS OVER THE FORECAST AREA. MODEL
SOUNDINGS ALSO REVEAL AN AIR MASS THAT IS VERY CONDUCIVE TO
PRODUCING STRONG WIND GUSTS...EVIDENCED BY AN INVERTED-V PROFILE IN
THE BOUNDARY LAYER AND A DEEP MID-LEVEL DRY LAYER. THUS...IT APPEARS
THAT THE CURRENT COMPLEX OF STORMS MOVING SOUTHWARD FROM THE OHIO
RIVER VALLEY COULD PRODUCE A WIDESPREAD WIND EVENT WITH LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. OTHERWISE...
MODELS INDICATE THAT THE UPPER-LEVEL HIGH OVER THE CENTRAL PLAINS
WILL BUILD FARTHER EASTWARD OVER THE WEEKEND...WITH TEMPS REMAINING
WELL ABOVE NORMAL AND DIURNAL SCATTERED CONVECTION DEVELOPING EACH
DAY. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE
FORECAST THROUGH SATURDAY NIGHT...AND WILL REISSUE THE HEAT ADVISORY
FOR SOUTHEAST TN FOR TOMORROW SINCE HEAT INDICES WILL AGAIN REACH
AROUND 105 DEGREES IN THE AFTERNOON.

.LONG TERM (SUNDAY THROUGH THURSDAY)...MAIN CONCERN DURING THE
EXTEND CONTINUES TO BE TIMING AND POSITION OF AN APPROACHING COLD
FRONT.  THE FRONT IS EXPECTED TO MOVE IN AROUND THE SUNDAY/MONDAY
TIME FRAME... THEN STALL JUST SOUTH AND EAST OF THE REGION FOR
TUESDAY AND CONTINUE TO EFFECT AREA WEATHER THROUGH THE REST OF THE
EXTENDED.  AS A RESULT...WILL SEE A RATHER UNSETTLED EXTENDED PERIOD
WITH A CHANCE OF CONVECTION MOST DAYS.  BEST CHANCE WILL BE AS THE
FRONT MOVES INTO THE AREA.  CURRENT MODEL RUNS BRING THE FRONT AND
THE BEST CHANCE OF CONVECTION IN ON MONDAY AND HAVE INCREASED POPS
TO LIKELY FOR THIS PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   72 100  73 100  73 /  40  20  20  20  20
KNOXVILLE AIRPORT, TN     70  98  71  98  71 /  40  20  20  20  20
OAK RIDGE, TN             71  98  72  98  72 /  40  20  20  20  20
TRI CITIES AIRPORT, TN    68  96  69  96  69 /  40  20  20  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
     MCMINN...MEIGS...RHEA...SEQUATCHIE...WEST POLK.

     HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 9 PM EDT /8 PM CDT/
     FRIDAY FOR THE FOLLOWING ZONES: BLEDSOE...BRADLEY...
     HAMILTON...MARION...MCMINN...MEIGS...RHEA...SEQUATCHIE...
     WEST POLK.

VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jul 5, 7:20 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT THU JUL 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
920 AM EDT (820 AM CDT) THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE
SOUTHWARD INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND
EVENING. THIS COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD
DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

A HEAT ADVISORY HAS BEEN POSTED FOR MOST OF SOUTHEAST TENNESSEE FOR
THIS AFTERNOON AND EVENING...WITH HEAT INDEX VALUES REACHING 100 TO
105 DEGREES DURING PEAK HEATING. TAKE IT EASY ON THOSE OUTDOOR
PROJECTS OR ACTIVITIES...AND FIND A SHADY SPOT AND DRINK PLENTY OF
WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND...WITH THUNDERSTORM COVERAGE INCREASING
SIGNIFICANTLY BY SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SAGS
SOUTHWARD INTO THE REGION. THE MAIN SEVERE THREATS EACH DAY WILL BE
STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

HOT TEMPERATURES REMAIN IN THE FORECAST INTO THE WEEKEND...AND HEAT
INDICES MAY APPROACH OR EXCEED 105 DEGREES...ESPECIALLY ACROSS
SOUTHEAST TENNESSEE AGAIN ON FRIDAY. STAY TUNED...AND REMEMBER TO
PRACTICE SAFETY RULES IF YOU ARE OUT IN THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN SOMETIME EARLY NEXT WEEK.

DMG

In the hours before

Local storm report, Jul 5, 8:09 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1009 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HILTONS                 36.65N 82.47W
07/04/2012                   SCOTT              VA   911 CALL CENTER

            FEW TREES DOWN ALONG AP CARTER HIGHWAY NEAR HILTONS.

&&
Special weather statement, Jul 5, 12:02 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 PM EDT THU JUL 5 2012

TNZ098-051845-
MARION TN-
102 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 145 PM CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF SOUTH PITTSBURG...OR 8 MILES
NORTHWEST OF JASPER...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...ORME AND MARTIN SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The radar

The Northeast Alabama radar (KHTX), 37 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 5, 12:45 PM CST
Where
Marion County, 0.89 mi NW of Dixie Lee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -85.710

Several trees were reported down in the vicinity of Battle Creek.

Thunderstorm Wind, Sullivan

When
July 5, 2:30 PM EST
Where
Sullivan County, 1.31 mi ESE of Bristol
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.570, -82.160

Two miles east of Bristol a portion of a roof was damaged and one tree was reported down.

Thunderstorm Wind, Washington

When
July 5, 2:54 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.330, -82.370

Two large trees were reported down. The first occurred on Holston Avenue and was six feet in diameter and the second was on Unaka Road and was four feet in diameter.

Thunderstorm Wind, Washington

When
July 5, 3:00 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.330, -82.370

Numerous trees and power lines were reported down in Johnson City.

Thunderstorm Wind, Sullivan

When
July 5, 3:15 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.530, -82.560

Several trees were reported down in Kingsport.

Thunderstorm Wind, Hawkins

When
July 5, 3:30 PM EST
Where
Hawkins County, 0.56 mi W of Surgoinsville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.470, -82.860

One tree was reported down in Surgoinsville.

Thunderstorm Wind, Greene

When
July 5, 3:40 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.170, -82.820

Several trees were reported down across the county.

Thunderstorm Wind, Hawkins

When
July 5, 3:40 PM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -83.010

Numerous trees were reported down across the county.

Thunderstorm Wind, Campbell

When
July 5, 4:15 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.130

Numerous trees were reported down from Jellico to La Follette.

Thunderstorm Wind, Hawkins

When
July 5, 4:20 PM EST
Where
Hawkins County, 0.69 mi N of Bulls Gap
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
36.260, -83.080

Numerous trees were reported down countywide including one that fell on a trailer in Bulls Gap.

Thunderstorm Wind, Hamblen

When
July 5, 4:20 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.210, -83.300

A few trees were reported down on Henry Street in Morristown.

Thunderstorm Wind, Hamblen

When
July 5, 4:22 PM EST
Where
Hamblen County, 1.31 mi WSW of Witt
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.140, -83.300

A few trees were reported down in the Witt community.

Thunderstorm Wind, Union

When
July 5, 4:25 PM EST
Where
Union County, 0.89 mi NW of Luttrell
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.210, -83.740

Numerous trees and power lines were reported down in Luttrell.

Thunderstorm Wind, Claiborne

When
July 5, 4:29 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.460, -83.580

Several trees were reported down in Tazewell.

Thunderstorm Wind, Jefferson

When
July 5, 4:30 PM EST
Where
Jefferson County, 0.89 mi NE of French Mill
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.030, -83.490

Several trees were reported down near the intersection of East Dumplin Valley Road and highway 92.

Thunderstorm Wind, Hamblen

When
July 5, 4:30 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
36.210, -83.300

A few trees were reported down near Old Stage Road.

Thunderstorm Wind, Knox

When
July 5, 4:35 PM EST
Where
Knox County, West Knoxville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.970, -83.950

One tree and numerous limbs were reported down on Ruggles Ferry Road.

Thunderstorm Wind, Scott

When
July 5, 4:40 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -84.490

A few trees were reported down across the county.

Thunderstorm Wind, Hamilton

When
July 5, 4:55 PM EST
Where
Hamilton County, 0.57 mi W of Apison
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.020, -85.030

Several trees and power lines were reported down. One of the trees was reported down on a vehicle.

Thunderstorm Wind, Sevier

When
July 5, 4:55 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$1.0 million
Reported by
State Official
Coordinates
35.890, -83.580

A roof was blown off of a commercial structure.

Thunderstorm Wind, Sevier

When
July 5, 5:00 PM EST
Where
Sevier County, 1.81 mi ENE of French Broad
Measured
60 kt (69 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
35.960, -83.540

Major damage was reported at the Mountain Cove Marina where two docks were damaged.

Thunderstorm Wind, Knox

When
July 5, 5:00 PM EST
Where
Knox County, West Knoxville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.970, -83.950

A few trees were reported down and the roof was damaged at a commercial structure on |John Sevier Highway.

Thunderstorm Wind, Morgan

When
July 5, 5:00 PM EST
Where
Morgan County, 0.56 mi E of Lavender
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.200, -84.760

Multiple trees were reported down.

Thunderstorm Wind, Sevier

When
July 5, 5:05 PM EST
Where
Sevier County, 0.89 mi NW of Pigeon Forge
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.790, -83.560

A few trailers were damaged and several trees were reported down in a campground on Wears Valley Road.

Thunderstorm Wind, Blount

When
July 5, 5:15 PM EST
Where
Blount County, 0.69 mi N of Forest Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.730, -83.970

A few trees were reported down one mile south of Maryville.

Thunderstorm Wind, Blount

When
July 5, 5:20 PM EST
Where
Blount County, Maryville
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.750, -83.970

Numerous trees and power lines were reported down across the county.

Thunderstorm Wind, Blount

When
July 5, 5:30 PM EST
Where
Blount County, 1.78 mi SE of Cades Cove
Measured
60 kt (69 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
35.600, -83.810

One person was killed and three were injured when trees were blown down in the Cades Cove area.

Thunderstorm Wind, Blount

When
July 5, 5:30 PM EST
Where
Blount County, 2.82 mi NNE of Tremont
Measured
60 kt (69 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
35.660, -83.670

One person was killed and four were injured when trees were blown down at the Abrams Creek Campground.

Thunderstorm Wind, Loudon

When
July 5, 5:40 PM EST
Where
Loudon County, Highland Park
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.800, -84.270

Several trees and power lines were reported down across the county.

Thunderstorm Wind, Roane

When
July 5, 5:40 PM EST
Where
Roane County, Rockwood
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.870, -84.680

Several trees were reported down in Rockwood.

Thunderstorm Wind, Morgan

When
July 5, 6:00 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.240, -84.670

Structural damage was reported at the Sunbright city garage. Also, numerous trees and power lines were reported down across the county.

Thunderstorm Wind, Polk

When
July 5, 6:15 PM EST
Where
Polk County, 0.89 mi SE of Chanceytown
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.040, -84.390

A few trees were reported down in Ducktown.

Thunderstorm Wind, Meigs

When
July 5, 6:15 PM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.530, -84.790

Numerous trees were reported down across the county.

Thunderstorm Wind, Rhea

When
July 5, 6:20 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.690, -84.860

Numerous trees were reported down across the county.

Thunderstorm Wind, McMinn

When
July 5, 6:24 PM EST
Where
McMinn County, Athens
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.450, -84.600

Several trees were reported down in Athens.

Thunderstorm Wind, Polk

When
July 5, 6:30 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -84.650

A few trees were reported down on highway 33.

Thunderstorm Wind, Hamilton

When
July 5, 6:38 PM EST
Where
Hamilton County, 1.13 mi W of Bartlebaugh
Measured
60 kt (69 mph) estimated gust
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.120, -85.190

A houseboat capsized on Chickamauga Lake north of Chattanooga. A two year old female toddler and her grandmother were trapped under the boat when it capsized resulting in their deaths.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Hamilton2012-07-0510FemaleIn WaterDirect
Thunderstorm Wind, Hamilton2012-07-0550FemaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388576, 388578, 388586, 388587, 388609, 388611, 388612, 388613, 388616, 388617, 388618, 388619, 388620, 388621, 388622, 389667, 389668, 389669, 389670, 389671, 389672, 389673, 389674, 389675, 389681, 389683, 389684, 389685, 389686, 389687, 389688, 389689, 389690, 389691, 389692, 389693, 389694.